NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 1:26 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 19, 1:26 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
226 PM EDT Sat Jul 19 2025
.SYNOPSIS...
A stalled frontal boundary just to our north will continue to keep
active weather across the area today. Afternoon storms will once
again develop and work east across the area into this evening,
potentially causing flash flooding and severe weather. Rain chances
decrease tomorrow as the front lifts north, before a cold front
approaches the area and moves through early next week. Drier air and
quieter weather is expected behind the front for mid to late next
week.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF 215 PM EDT Saturday...
Key Messages:
1) Isolated flash flooding will once again be possible across
the area.
2) Slight Risk of severe weather in the Piedmont, with damaging
winds and hail possible.
A similar setup to yesterday remains across our area, as a stalled
frontal boundary remains draped across the Mid-Atlantic. A surface
and upper high to our south continues to drive moisture clockwise
around it, bringing in tropical moisture from the low that was along
the Gulf Coast a few days ago. This, along with the stubborn front,
will continue to keep active weather in the area this afternoon and
evening. The front has moved slightly north compared to yesterday,
which will slightly reduce storm coverage and intensity. Westerly
flow aloft has increased to around 20 knots, which will keep storms
moving east at a steady clip. Nonetheless, dewpoints in the upper
60s to mid 70s along with diurnal heating will allow storms to
continue to develop this afternoon and evening. Storms will be
less strong west of the Blue Ridge, due to increased cloud
cover earlier this morning that has kept instability lower,
except for the NC mountains.
Although storms will progress eastward at a steady rate, flash
flooding will still remain a concern today. Anywhere that storms
train or back-build will be the primary risks. While the entire area
is in a slight risk for excessive rainfall, flash flooding will be
isolated, mainly in urban/poor drainage areas, or where recent
rainfall has been heavy. Rainfall rates will remain high, with some
storms capable of producing 2-4" per hour. Severe weather is also
possible, as SPC has upgraded it to a Marginal Risk area-wide, with
a Slight Risk for the Piedmont. Damaging winds will again be the
main threat, but quarter size hail is also possible.
Storms dissipate overnight with the loss of daytime heating. Sunday
will again see afternoon storm chances, but the synoptic pattern
changes. The front lifts back north into New England, with a cold
front near the Great Lakes advancing towards our area late in the
day. Some models indicate waning clusters of storms moving southeast
and into our northwestern counties, possibly multiple rounds
throughout the day. Due to this potential, a Marginal Risk for
severe weather is forecast, with damaging winds again as the threat.
Flooding will again be possible, with the slight risk west of the
Blue Ridge where rain is more likely. The Piedmont may see some
storms in the afternoon, but they will be isolated in coverage.
Temperatures remain above average both days this weekend, with highs
in the low 80s for the mountains, with low 90s in the Piedmont. Lows
will be in the mid 60s to low 70s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1230 PM EDT Saturday...
Key Messages:
1) A cold front and associated storms tracks across the region
Monday.
2) Cooler and drier Tuesday.
A backdoor cold front will wedge south Sunday night into Monday
night. With thick high clouds moving across the area with the front,
instabilities will be weak to limit severe threat. Locations along
and south of the NC/VA border will have the best chance to see
abundant sunshine and a few strong storms Monday afternoon/evening.
High temperatures north of Highway 460 will range from the upper 70s
to lower 80s. Areas to the south of 460 will have highs peaking in
the 80s, near 90F across Southside VA.
The surface boundary moves into the Carolinas Monday night and
remains there into Thursday night. However, the low-level theta-E
boundary gets stuck across central West Virginia and northern
Virginia through the period. Along with an easterly fetch from the
Atlantic, a low stratus deck may blanket the area through much of
the day Tuesday. Some breaks in the clouds may occur late in the
afternoon, but will fill back in overnight. These clouds along with
an easterly flow will help keep Tuesday's high temperatures 3F to 6F
cooler than normal.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1245 PM EDT Saturday...
Key Messages:
1. Temperatures trending warmer, reaching above normal temperatures
by the end of the work week.
2. Lower chances of precipitation through the second half of the
work week.
Surface high pressure will remain wedged across the area Wednesday
and possibly Thursday. A low status deck will form overnight and
hang into much of the day Wednesday. With the wedge becoming weaker
on Thursday, low clouds should break a little earlier. High
temperatures Wednesday will be around normal and in the 80s
areawide. The wedge could break as early as Thursday with heights
increasing aloft, temperatures should warm into the mid 80s west of
the Blue Ridge to the low 90s east.
An upper level ridge will track east from the Midwest Tuesday to the
Mid Atlantic states on Thursday and Friday. This heat dome will have
temperatures warming above normal by the weekend. The chance for
afternoon and evening thunderstorms will also return next
weekend.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...
VFR flight conditions continue this afternoon across most
terminals, though increasing cloud cover is lowering from west
to east, with VFR/MVFR borderline cigs at BCB/BLF. This
continues through the afternoon, as showers and storms have
developed and are moving east. Storms will likely affect all
terminals at some point today with a temporary drop in VSBY and
cigs to sub-VFR flight conditions. Heavy rainfall is possible
under the strongest storms, along with possible gusty winds of
25+ knots for LWB/BLF/BCB, and 40+ knot gusts possible for
ROA/LYH/DAN. Otherwise, winds remain relatively light, gusting
to 10-15 knots in the mountains, with lighter winds for the
Piedmont. Storms continue into the evening before dissipating
after sunset, with all terminals returning to VFR flight
conditions.
Patchy fog will again be possible overnight, mainly in the mountain
valleys. LWB will be the main terminal affected, with likely
LIFR VSBY conditions through 12z. Cigs lower west of the Blue
Ridge overnight, down to IFR/LIFR for LWB/BCB/BLF. VFR
conditions return mid to late morning for all terminals. Sunday
will continue to see afternoon showers and storms possible, but
with much less coverage. Most of the activity will be along/west
of the Blue Ridge, with more isolated storms for DAN/LYH.
Confidence in the above forecast is high.
.EXTENDED AVIATION OUTLOOK...
VFR conditions will remain likely after storms dissipate Sunday
night. Patchy fog will again be possible Monday morning, but with
elevated winds, fog formation will be less likely outside of LWB. A
cold front will move into the area Monday into Tuesday, bringing a
good chance of showers and storms each afternoon, which could
temporarily bring flight conditions down to sub-VFR. By late
Tuesday, the front just clears the area to the south, with
drier air filling in. Storms will still be possible each day
through late week, but high pressure will keep coverage to
isolated. VFR flight conditions will predominately occur mid to
late next week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JCB
NEAR TERM...JCB
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JCB
Hazardous weather outlook, Jul 19, 2:33 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
333 PM EDT Sat Jul 19 2025
NCZ001>003-018>020-VAZ007-009>020-WVZ042>044-507-508-201945-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
333 PM EDT Sat Jul 19 2025
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a Slight Risk (level 2 of 4) for excessive rainfall today
and potential for flooding. There is a Marginal Risk (level 1 of 5)
for severe storms which may contain damaging wind. Greatest storm
coverage is expected during the afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is expected Sunday through Monday with a focus on
storms which are expected to occur during the afternoon having
potential for localized flash flooding and isolated wind damage.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.
NCZ004>006-VAZ022>024-032>035-043>045-201945-
Stokes-Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
333 PM EDT Sat Jul 19 2025
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...This afternoon and tonight.
There is a Slight Risk (level 2 of 4) for excessive rainfall today
and potential for flooding. There is a Slight Risk (level 2 of 5)
for severe storms which may contain damaging wind and large hail.
Greatest storm coverage is expected during the afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is expected Sunday through Monday with a focus on
storms which are expected to occur during the afternoon having
potential for localized flash flooding and isolated wind damage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ046-047-058-059-201945-
Appomattox-Buckingham-Halifax-Charlotte-
333 PM EDT Sat Jul 19 2025
...SEVERE THUNDERSTORM WATCH 526 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
There is a Slight Risk (level 2 of 4) for excessive rainfall today
and potential for flooding. There is a Slight Risk (level 2 of 5)
for severe storms which may contain damaging wind and large hail.
Greatest storm coverage is expected during the afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is expected Sunday through Monday with a focus on
storms which are expected to occur during the afternoon having
potential for localized flash flooding and isolated wind damage.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.
Special weather statement, Jul 19, 2:33 PM EST, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
333 PM EDT Sat Jul 19 2025
VAZ014-017-192000-
Floyd VA-Montgomery VA-
333 PM EDT Sat Jul 19 2025
...STRONG THUNDERSTORMS WILL IMPACT
FLOYD AND SOUTH CENTRAL MONTGOMERY COUNTIES THROUGH 400 PM EDT...
At 333 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Alum Ridge, or near Willis, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Floyd...
Pilot...
Willis...
Alum Ridge...
Rocky Knob Summit...
and Copper Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3678 8045 3696 8056 3708 8036 3698 8019
3693 8019 3690 8020 3687 8024 3686 8029
3684 8030 3684 8032 3683 8033 3683 8034
3682 8034 3681 8035
TIME...MOT...LOC 1933Z 240DEG 15KT 3690 8043
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CDG